Public health warning: Severe opioid overdoses related to nitazene use

NSW Health is warning the community about the dangers of nitazene following the hospitalisation of four people across Sydney with severe opioid overdoses in recent weeks.

Three people suffered severe overdoses after using what they believed was a nitazene. However, they took a much stronger nitazene than they thought they were taking. 

A fourth person also suffered an overdose after taking what they believed was a different drug, but it was a nitazene.

Nitazenes are extremely potent synthetic opioids which are more likely to decrease or stop breathing than other opioids.

NSW Health Chief Addiction Medicine Specialist, Dr Kate Conigrave said these drugs are extremely dangerous, as they can be hundreds of times more potent than heroin and can cause severe overdose or death. 

“Nitazenes are extremely potent and can vary widely in their strength,” Dr Conigrave.

“As they are illicit and unregulated, there is no way of knowing what type of nitazene is present or what dosage is being taken. The strength and contents can vary widely, even within the same batch.

“So it is extremely important that people recognise the signs of an opioid overdose.

“Opioids can cause pin-point pupils, drowsiness, loss of consciousness, slowed breathing/snoring and skin turning blue/grey, and can be life-threatening.

Last month, NSW Health issued a similar warning after a cluster of around 20 overdoses was reported in Nepean Blue Mountains Local Health District, where nitazenes were found in people who thought they were using heroin.

Prior to that, nitazenes were also detected in vapes and in counterfeit tablets, such as benzodiazepines, and in drugs thought to be heroin or MDMA.

“It’s strongly recommended that anyone who uses illicit drugs carry naloxone,” Dr Conigrave said.

Take home naloxone is a life saving measure which can temporarily reverse an opioid overdose, including with nitazenes. Nitazenes can last longer in the body than heroin and naloxone. Higher and repeated doses of naloxone are often required as well as hospital treatment.

Anyone who uses naloxone should call Triple Zero (000) for an Ambulance immediately after use for follow up care. You won’t get into trouble for seeking medical care. If you feel unwell, or if your friend feels unwell, do something about it.

Take home naloxone is available as an easy-to-use nasal spray or injection from some pharmacies and other health services. For more information on the take-home naloxone program visit: Your Room – Naloxone.

Naloxone is available from the NUAA via mail in a discreet package. Order via their online shop or call (02) 9171 6650.

Anyone who has concerns about adverse effects from drugs should contact the NSW Poisons Information Centre on 13 11 26, at any time 24/7.

For support and information on drug and alcohol problems, contact the Alcohol and Drug Information Service on 1800 250 015. This is a 24/7 service offering confidential and anonymous telephone counselling and information.

NSW public drug warnings are available at Public drug warnings.